Serotonin Syndrome: A brief introduction
Serotonin (5-HT) is a key neurotransmitter that regulates numerous functions such as appetite, sleep, memory and learning, mood, behavior, and sexuality amongst other operations of the central nervous system (CNS) (1). As such, its significant bearing on our lives is undeniable: with normal synaptic levels of serotonin, we can live as content, functioning human beings. Conversely, low levels of serotonin are implicated in depression and anxiety, obsessive compulsive disorder, aggression (2), and even sudden infant death syndrome (3).
High levels of serotonin can result in euphoria, increased energy, increased awareness and pleasure, analgesia, willingness to communicate, feelings of love and empathy, and most of all, feelings of comfort, belonging, and closeness to others (4). These sensations are usually associated with the use of a serotonergic drug MDMA, more widely known as ecstasy. MDMA works by stimulating the release of and inhibiting the pre-synaptic uptake of serotonin in the brain, the same way as selective serotonin reuptake inhibitor (SSRI) antidepressants like Prozac and Zoloft (5). If these high (or relatively high) levels of serotonin result in feelings of ecstasy and normalization of mood disorders, is there a point at which serotonin can actually be harmful?
Evidence of serotonin syndrome suggests that we can have too much of a good thing. Serotonin syndrome is an adverse drug reaction that is characterized by all degrees of CNS hyperactivity like hyperthermia as well as cognitive symptoms like hallucinations, delusions, and coma (6). It has been a subject of difficulty in research, medical cases, and clinical trials because symptoms can be easily brushed off or attributed to other conditions. However, researchers have pinpointed that it can be a result of too much peripheral serotonin caused by use of certain drugs or interactions between incompatible drugs (6). As these are the possible causes, serotonin syndrome is highly preventable by moderation in use of serotonergic agents, psychopharmacological research, and further education of physicians as this research is completed.
Considering that the symptoms of serotonin syndrome run the gamut in terms of severity, it is not surprising that many recreational users of serotonergic drugs have experienced it in some form, whether knowingly or not. Its occurrence is especially common in raves and similar settings where use and mixture of MDMA and other serotonergic drugs is a main focus and where risks like hyperthermia and physical exhaustion are imminent. Although these cases are usually mild and manageable, there have been a number of documented deaths.
A famous case of lethal serotonin syndrome involved an 18-year old college freshman named Libby Zion in 1984. Zion had been taking serotonergic antidepressants before she was hospitalized for a fever and agitation. During her stay at the hospital, doctors administered meperidine, a narcotic painkiller, to control her fever. However, this raised the serotonin levels in Zion's body and she experienced severe muscular rigidity and more agitation, two common symptoms of serotonin syndrome. The two physicians taking care of her did not recognize the symptoms and Zion unfortunately suffered a cardiac arrest shortly after her conditions worsened (7). A large number of drug interactions, like those in Zion's case, have now been found to induce severe serotonin syndrome: they are mostly between classes of antidepressants like monoamine oxidase inhibitors (MAOIs) and SSRIs, and serotonergic painkillers (6).
Knowledge of these drug combinations is somewhat bittersweet. The good: we know that certain drug combinations can be lethal and specific ones have been pinpointed, and serotonin syndrome is highly preventable. The bad: figuring out all these possible mixtures may be close to impossible because 1) so many serotonergic agents exist already 2) new ones are being developed, and 3) perhaps there are other overlooked factors that can contribute to increasing serotonin levels. Furthermore, cases like Libby Zion's are especially unsettling and take into account possible negligence or incompetence (38 accounts with which her physicians were charged) that negate the fact that serotonin syndrome is easily avoidable.
I hope that the elimination of serotonergic neurotoxicity, especially in hospital settings, will be reached soon through a combination of things: extensive research and education for both physicians and users of serotonergic agents, whether they are prescribed, therapeutic, or purely recreational. Awareness and responsibility of these agents and their combinations will help reduce the occurrence of severe cases of serotonin syndrome. It will also provide another method of preventing the worsening of symptoms that may seem completely unrelated but are in fact results of this neurotoxicity. With the advent of new research and technologies that can be optimized for the purpose of prevention, the prognosis for the decline of serotonin syndrome is promising.
1) Serotonin introduction, on the University of Bristol web site, http://www.chm.bris.ac.uk/motm/serotonin/introduction.htm; accessed 18 February 2010
2) Empathy and Aggression research, on the Erowid web site, http://www.erowid.org/references/refs_view.php?ID=6353&C=MDMA; accessed 18 February 2010
3) SIDS article, on the Boston Globe web site, http://www.boston.com/community/moms/articles/2010/02/02/scientists_link_serotonin_deficit_to_sids/; accessed 18 February 2010
4) MDMA Vault, on the Erowid web site, http://www.erowid.org/chemicals/mdma/mdma_effects.shtml; accessed 18 February 2010
5) MDMA Neuropharmacology, on the Erowid web site, http://www.erowid.org/chemicals/mdma/mdma_info7.shtml; accessed 18 February 2010
6) New England Journal of Medicine publication, on Erowid web site, ; accessed 18 February 2010
7) Serotonin syndrome article, on the New York Times web site, http://www.nytimes.com/2007/02/27/health/27brody.html; accessed 18 February 2010